A female asked:
will this medication hurt my mother? my mother is in a nursing home and had been prescribed hydrocodone for pain. she started having low blood pressure/heart beat/diziness/bizarre behavior. she's been sent to the emergency room three times in the last t
3 doctor answers
Dr. Andrius Baskys answered
45 years experience Geriatric Psychiatry
There : There is a possibility that ultram - also known as tramadol, will cause the allergy as well. I would like to refer you to an excellent article in the journal orthopedics (2007, vol. 30, p. 920) titled "drug selection in a patient with a history of hypersensitivity reactions: a practical approach for the orthopedist" by lisa a. Thompson and others. This is what the article says about tramadol: "tramadol is a centrally acting analgesic used as an alternative to nsaids or more potent opioids for the treatment of moderate pain. True tramadol allergies are rare (occurring in less than 0.1% in one study), and typically involve hives or pruritus, but can include anaphylaxis or stevens-johnson syndrome. Tramadol is structurally similar to morphine and codeine, so cross-reactivity can be expected. The package insert cautions against use of tramadol in any reported opioid allergy.â€ as you can see, the authors caution about use of tramadol when there is a history of allergic reactions to an opioid, which would include codeine. Hope that helps. However, there might be other reasons for the symptoms that your mother has been experiencing and a thorough evaluation by a physician with expertise in geriatric medicine could be helpful.
Answered on Oct 3, 2016
Dr. Julian Goldman answered
35 years experience Anesthesiology
Not clear : Hydrocodone may be a very appropriate choice for your mother's pain. Although many people assume that "non narcotic" pain relievers are "safer", they may be less safe in patients with a number of co-existing illnesses. It isn't clear from your question whether the low blood pressure and other symptoms are related to the hydrocodone. It could be related or unrelated.
Answered on Sep 28, 2016
Dr. Jerome Zacks answered
50 years experience Cardiology
Confusion: Narcotics such as hydrocodone often create sedation, confusion and constipation. It is safer to use high-dose tylenol (two 500mg acetaminophen) every 6-8 hours to control pain, provided one avoids alcohol and has ones liver function checked periodically. Regarding blood pressure, pulse and dizziness, blood pressure should be checked sitting and standing and doctor examine the patient.
Answered on Apr 8, 2013
90,000 U.S. doctors in 147 specialties are here to answer your questions or offer you advice, prescriptions, and more. Get help now:
People also searched for:
Connect by text or video with a U.S. board-certified doctor now — wait time is less than 1 minute!